Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 24, NWS Amarillo, TX

August 12, 1997Dallam County, Sherman County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 12, 1997, 3:20 AM CDT for Dallam County, Sherman County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1997, 3:20 AM CDT (08:20 UTC)
Expired
Aug 12, 1997, 6:00 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Dallam County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 126 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1910 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 120821
FFWAMA
TXC111-421-121130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
320 AM CDT TUE AUG 12 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL 600 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...DALLAM COUNTY...SHERMAN COUNTY
 
AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 1 TO 2
INCHES OF RAIN HAD ALREADY FALLEN OVER A LARGE PART OF DALLAM
AND SHERMAN COUNTIES. ADDITIONAL THUNDERSTORMS HAD REDEVELOPED OVER
MOST OF DALLAM COUNTY. THESE STORMS WERE MOVING EAST AT 25 MPH...AND
WILL TRACK OVER THE SAME AREA THAT HAS EXPERIENCED TORRENTIAL RAINFALL
EARLIER.
 
MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE ESPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:42 PM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 9:42 PM CDT, 5 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT MON AUG 11 1997

MID LVL SUBSIDENCE CURRENTLY OVR PNHDLS XPCTD TO MOVE EWD
DURING THE EARLY MORNING HOURS. WL LEAVE ZONES STAND AS THEY ARE.
QUICK LOOK AT 00Z ETA INDICATES UPR VORT MAX WORKING OVR SCNTRL
ROCKIES PROGGED TO AFFECT THE FCST AREA THROUGH 12Z. SFC WNDS HAVE
BACKED AT MOST LOCATIONS WITH IMPRESSIVE MSTR CONVERGENCE NOTED ALONG
FNTL BNDRY XVCNTY OF OK PNHDL. "13"

.AMA...
TX...NONE.
OK...NONE.

SLATTERY

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.